Kentucky, 2016

Flash Flooding and Flooding in Kentucky, August 4, 2016

August 4, 2016 · NWS JKL · 5 events in 4 counties and zones

A potent upper level disturbance fueled scattered showers and thunderstorms this afternoon and evening. A few of these resulted in flash flooding across portions of Bell and Clay Counties as rainfall amounts of two to three inches occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$20
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A potent upper level disturbance fueled scattered showers and thunderstorms this afternoon and evening. A few of these resulted in flash flooding across portions of Bell and Clay Counties as rainfall amounts of two to three inches occurred. Isolated wind damage also took place in Laurel County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 4, 2:55 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 4, 2:55 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
355 PM EDT THU AUG 4 2016

.SHORT TERM...(This evening through Friday night)
Issued at 355 PM EDT THU AUG 4 2016

A mid level shortwave is moving through the Lower OH Valley region
this afternoon between ridging centered off the Carolina Coast and
another ridge from the Southern Plains into the mid MS Valley
region. Further northwest, a closed low is moving across western
Ontario with associated shortwave trough south into the Upper MS
Valley and northern Plains areas. At the surface, an area of high
pressure was centered to the east and northeast of the area with
a surface reflection of the shortwave trough extended from
southern IL and trailed south into middle TN. Upstream of the
area, an area of low pressure was moving across Ontario with a
cold front trailing south into the Plains.

Shower and thunderstorm coverage is greatest at present near the
center of the slow moving shortwave and over the Cumberland Valley
with coverage more isolated further east. Moisture is also deepest
across this area with analysis of 1.8 inches or greater in these
areas. These storms into this evening and possibly the overnight
will be slow moving in general. Where outflows interact or some
training of activity occurs, locally heavy rain will be a concern.
The shortwave will only slowly make its way toward the
Appalachians and should not depart east of the area until Friday
afternoon. Thus even overnight tonight, isolated to scattered
showers and some thunderstorms cannot be ruled out. Outside of
these showers and any thunderstorms some breaks in the clouds
will occur and with a moist airmass in place in the lower levels
patchy fog will develop and might become dense in a few spots.
This would particularly be the case near where heavier rain has
fallen or will fall.

The initial shortwave departing should combine with daytime
heating for an increase in coverage of convection through the day
on Friday, especially across the eastern two thirds of the area.
This activity should wane with shortwave departing and loss of
daytime heating on Friday evening. However, as the next shortwave
and associated cold front approaches, chances will increase from
the northwest late in the period.

Temperatures will remain seasonably mild, with mid to upper 80s
and some locations possibly touching 90 for highs on Friday. Lows
tonight and Friday night should again be a couple of degrees
either side of 70.

.LONG TERM...(Saturday through Thursday)
Issued at 301 PM EDT THU AUG 4 2016

Confidence is high on a cold front swinging south across eastern
kentucky on Saturday with better shower and storm coverage across
most of the area.  For this reason, have trended pops upward and
generally on the high side of guidance.  PW's up near 2 inches will
lead to some locally heavy rainfall, but modest storm movement out
of the northwest at 15 to 20 mph should keep flooding threat at bay.
Should be our last good chance of rain for several days as surface
high builds in from the north. GFS tries to bring moisture back into
the area as early as Monday with some precipitation again possible.
ECWMF is dry through Tuesday.  Given the boundary may wash out just
to our south, it wouldn't take much to bring moisture back to the
north.  Thus, will leave a small mention of showers/storms on Monday
afternoon and Tuesday, but both days could easily end up dry.  By
Wednesday, enough moisture should return to support better chances
for afternoon/evening showers/storms.  That will continue through
the end of the week, as we maintain the summer pattern with upper
level ridging across the eastern CONUS. Highs will generally remain
at or a few degrees above guidance in the mid to upper 80s through
the period. Lows will start off a bit cooler early next week with a
few upper 50s possible Monday morning, with warmer lows expected as
we head through the week and humidity returns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 158 PM EDT THU AUG 4 2016

Shower and thunderstorm activity should increase through the
afternoon in advance of slowly approaching shortwave. This system
will only slowly move across the area and shower and thunderstorm
chances should linger through the period. Any direct hit from
showers and thunderstorms at a TAF site would result in a period
of MVFR to IFR conditions. Probabilities for convection on site
appears greatest at SME so a period of prevailing MVFR was
included from 20Z to 22Z. Low level moisture levels will remain
high tonight and at least if breaks occur in the clouds or some
rain occurs at all sites, fog may become a concern. MVFR in fog
was included from about 6Z to 13Z for all sites at this time, but
confidence in this is not high.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JP
LONG TERM...KAS
AVIATION...JP
Hazardous weather outlook, Aug 4, 2:32 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
332 PM EDT THU AUG 4 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
332 PM EDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH SATURDAY
EVENING. SOME OF THE STORMS DURING THIS TIME COULD PRODUCE LOCALLY
HEAVY RAINFALL.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY THROUGH
WEDNESDAY... MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR/JP

In the hours before

Local storm report, Aug 4, 11:06 AM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1206 PM EDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     MONTICELLO              36.84N 84.85W
08/01/2016                   WAYNE              KY   EMERGENCY MNGR

            WIND DAMAGE TO ROOF OF WALMART. ALSO 3000 CUSTOMERS WERE
            WITHOUT POWER AS A POWER POLE WAS SNAPPED DUE TO HIGH
            WINDS.

&&

ABE

The radar

The Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laurel

When
August 4, 3:30 PM EST
Where
Laurel County, 5 mi SW of London
Measured
50 kt (58 mph) estimated gust
Property damage
$10
Crop damage
$10
Reported by
Public
Coordinates
37.079, -84.144

A citizen reported via social media that two trees were blown down southwest of London.

Flash Flood, Clay

When
August 4, 4:21 PM EST to 4:51 PM EST
Where
Clay County, 1.15 mi ESE of Herron to 1.17 mi W of Horse Creek
Cause
Heavy Rain
Property damage
$500
Reported by
County Official
Coordinates
37.147, -83.779

A county official reported Muddy Gap, White Street, and Green Street in Manchester were impassable due to swiftly flowing water over them.

Flood, Breathitt

When
August 4, 5:20 PM EST to 5:50 PM EST
Where
Breathitt County, 0.05 mi NE of Jackson to 0.09 mi NW of Jackson
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.551, -83.379

An NWS employee observed as much as six inches of water over portions of Quicksand Road in Jackson, while a citizen reported several inches of water inside a portion of Breathitt County High School.

Flash Flood, Bell

When
August 4, 7:00 PM EST to 8:30 PM EST
Where
Bell County, 1.28 mi SSW of Beverly to 1.3 mi SW of Beverly
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$10
Reported by
Trained Spotter
Coordinates
36.913, -83.539

A trained spotter observed over one foot of water flowing across Kentucky Highway 2011 southwest of Beverly. Portions of Mud Lick Branch Road as well as an upstream bridge were washed away.

Flood, Clay

When
August 4, 10:00 PM EST to 10:30 PM EST
Where
Clay County, 1.55 mi SE of Sidell to 1.61 mi ESE of Sidell
Cause
Heavy Rain
Property damage
$10
Reported by
County Official
Coordinates
37.187, -83.797

A county official reported Kentucky Highway 638 northwest of Manchester was impassable due to water over the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642480, 642482, 642484, 642483, 642481.